JAN 30, 2015
Vision loss in a patient when bending forward was found to be due to a microhyphema most likely related to recent bleb manipulation.
A 66-year-old African-American man presented with episodic transient visual loss triggered by bending forward. He had diabetes, hypertension and hyperlipidemia with a seven-day history of transient episodic visual loss in the right eye. He also had advanced glaucoma and had undergone a trabeculectomy in the right eye five years prior to presentation and in the left eye two years prior to presentation. Despite low IOP, he continued to experience peripheral visual field loss.
Three months before presentation, he was found to have elevated IOP in the right eye and received an injection of bevacizumab for vascularization of the filtering bleb, but his IOP did not drop. At the time of presentation, he was taking dorzolamide/timolol drops twice a day and travoprost drops daily in both eyes.
The day before his vision loss began, he underwent unsuccessful bleb needling in the right eye for scarring and elevated IOP. That evening, after opening his eyes following drop administration, he noticed a “cloud” in his vision and reported mild discomfort in the right eye. He noticed afterward that he had immediate and transient painless loss of vision when he bent down, with recovery of vision after tilting his head back for 20 to 30 minutes.
Initial examination did not suggest intraocular pathology. However, fundus photographs taken during an episode of visual loss suggested an intraocular process.
Gonioscopy revealed a microhyphema causing a “snow globe” effect in the anterior chamber, in which head movements cause dispersal of a static hyphema with resulting transient visual loss, which to the authors’ knowledge has not been previously described. This phenomenon was most likely related to the recent bleb manipulation in the affected eye. Given the patient’s impaired aqueous outflow system, drainage of the hyphema through the trabecular meshwork was inadequate.
The authors note that although an etiology for the patient's symptoms was found, misdiagnosis with invasive testing and the use of blood thinners could have exacerbated the problem and resulted in other visual and/or systemic injuries.